Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

What causes bouts of cold and hot flashes, muscle cramps and severe joints pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5133 Questions
My husband, a 74year old male, went to Peru.thia year. Before the trip he took the necessary shots incluing yellow fever malaria pills etc. Sine he is having bouts of cold and hot with severe sweating. Hos shaking wih the cold is nearly unconteolable. the sweating is intenseHe also has muscle cramps and sudden,y he has moderate to severeaon pain in his joints sich as el ows. Blood tests showed no abnormalities, x aya showed. Some arthrities in his wrist. he did not have ghis problem before the trip to Peru. Any idea what coild be going on?
Posted Mon, 6 Jan 2014 in Infections
Answered by Dr. Chobufo Ditah 44 minutes later
Brief Answer: Sorry to hear about this Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about what your husband is going through. A few questions before we get there. 1. When did he go to Peru and for how long did he stay there? 2. How soon after return did these symptoms start? 3. How often do the fevers, cold. sweating and shaking happen? Daily every 2, 3,4 days etc? As a tropical disease doctor, I hope and wish to be of much help to you on this. Thanks and hope to hear from you soon. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: What causes bouts of cold and hot flashes, muscle cramps and severe joints pain? 23 minutes later
He went to Peru in April of 2013 and stayed in a very poor section of Peru on the edge of the XXXXXXX He says there were no mosquitos. he was there for 17 dAys. the cold/hot spells started about 3 weeks after he got back, they were very ilght at first, starting usually at night and lasting for a short while. Now they are more i tense and last longer, nearly 3 days now. They happen every 3 or 4 seeks. thank. You very much!
Answered by Dr. Chobufo Ditah 10 hours later
Brief Answer: Thanks for following up with me.. Detailed Answer: Hi and thank you so much for this follow up information. I initially thought of these spells to be probably caused by an infectious process given the fact that he recently visited a country with poor sanitary conditions. However, this happening every 3 or 4weeks takes it out of the picture of any possible tropical disease. I will suggest that the doctors stop relating his symptoms to his travel and investigated them just like he never traveled. Because these cannot be explained by any condition specific to Peru. I will ask that he look into possible endocrine pathologies especially something like carcinoid syndrome and other endocrine disorders. I understand how disturbing this can be. Please, talk to his doctors and let the idea of possible Peru related cause be discarded. I hope you find the above information helpful. I wish him well. Thank you so much for using our services and please feel free to request for clarifications and more information if need be. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor